Wildfire, San Juan
- When
- July 15, 12:00 PM MST to July 18, 12:00 PM MST
- Where
- San Juan County, 15 mi NW of Blanding
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
This lightning caused wildfire became known as the Hammond fire. This fire was included in the Canyon Complex on July 18th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This lightning caused wildfire became known as the Hammond fire. This fire was included in the Canyon Complex on July 18th. (See the Canyon Complex entry for a continuation on this fire)
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 10:20 AM MST, 1 hour 40 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1120 AM MDT MON JUL 15 2002
FIRE WEATHER THE MAIN CONCERN THIS AFTERNOON. WV IMAGERY SHOWING
THAT DRIER AIR MOVED INTO WESTERN CO IN THE MID LEVELS LAST NIGHT
AND THIS MORNING WITH A MOISTURE GRADIENT ALONG THE CO/UT BORDER.
SFC DEW POINTS THOUGH ARE RUNNING VERY CLOSE TO YESTERDAY OR HAVE
INCREASED ACROSS MUCH OF THE AREA. MORNING GJT SOUNDING SHOWING PW
HAS INCREASED OVER THE PAST 24 HRS AS WELL. STRONG SURFACE HEATING
AND CONVERGENCE OVER THE HIGHER TERRAIN SHOULD AGAIN BE ENOUGH TO
TRIGGER THUNDERSTORMS ACROSS THE HIGH TERRAIN THIS AFTERNOON AND
EVENING. MORE STABLE CONDITIONS ACROSS NORTHWEST COLORADO SO EXPECT
FEWER OR NO THUNDERSTORMS THERE. LITTLE OR NO WETTING RAIN REPORTED
YESTERDAY TO GO ALONG WITH SOME STRONG OUTFLOW WINDS. THE 12Z GJT
SOUNDING IS STILL SHOWING QUITE AND INVERTED-V. THEREFORE...EXPECT
MAINLY DRY THUNDERSTORMS AND ENOUGH COVERAGE ACROSS SOUTHWEST
COLORADO AND EASTERN UTAH TO JUSTIFY A RED FLAG WARNING ABOVE 7000
FEET THROUGH THIS EVENING.
OTHERWISE...CURRENT FORECAST LOOKS REASONABLE AND ONLY MINOR UPDATE
NEEDED THIS MORNING.
.GJT...RED FLAG WARNING ABOVE 7000 FEET THIS AFTERNOON AND EVENING
FOR WESTERN COLORADO FIRE ZONES 205 AND 207...AND EASTERN
UTAH ZONES 442...444...445...AND 448.
TALCOZ009-012-017>019-UTZ023-025-028-160400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 949 AM MDT MON JUL 15 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR EASTERN UTAH AND WESTERN COLORADO THROUGH 10 PM THIS EVENING... MOISTURE TRAPPED UNDER A STRONG RIDGE OF HIGH PRESSURE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE WIDELY SCATTERED MOUNTAIN THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST COLORADO...AND EASTERN UTAH THIS AFTERNOON AND EVENING. LITTLE TO NO RAINFALL IS EXPECTED WITH THESE STORMS...PRODUCING THE THREAT OF DRY LIGHTNING AND STRONG GUSTY THUNDERSTORM WINDS TO 50 MPH. THIS WILL INCREASE THE THREAT FOR NEW FIRE STARTS AND EXTREME FIRE BEHAVIOR. SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TAL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317875.